Geometry & Topology

Attaching handlebodies to 3–manifolds

Marc Lackenby

Full-text: Open access

Abstract

The main theorem of this paper is a generalisation of well known results about Dehn surgery to the case of attaching handlebodies to a simple 3–manifold. The existence of a finite set of ‘exceptional’ curves on the boundary of the 3–manifold is established. Provided none of these curves is attached to the boundary of a disc in a handlebody, the resulting manifold is shown to be word hyperbolic and ‘hyperbolike’. We then give constructions of gluing maps satisfying this condition. These take the form of an arbitrary gluing map composed with powers of a suitable homeomorphism of the boundary of the handlebodies.

Article information

Source
Geom. Topol., Volume 6, Number 2 (2002), 889-904.

Dates
Received: 19 February 2002
Revised: 20 December 2002
Accepted: 8 November 2002
First available in Project Euclid: 21 December 2017

Permanent link to this document
https://projecteuclid.org/euclid.gt/1513882941

Digital Object Identifier
doi:10.2140/gt.2002.6.889

Mathematical Reviews number (MathSciNet)
MR1943384

Zentralblatt MATH identifier
1021.57010

Subjects
Primary: 57N10: Topology of general 3-manifolds [See also 57Mxx]
Secondary: 57N16: Geometric structures on manifolds [See also 57M50] 57M50: Geometric structures on low-dimensional manifolds 20F65: Geometric group theory [See also 05C25, 20E08, 57Mxx]

Keywords
3–manifold handlebody word hyperbolic

Citation

Lackenby, Marc. Attaching handlebodies to 3–manifolds. Geom. Topol. 6 (2002), no. 2, 889--904. doi:10.2140/gt.2002.6.889. https://projecteuclid.org/euclid.gt/1513882941


Export citation

References

  • A Basmajian, Tubular neighbourhoods of totally geodesic hypersurfaces in hyperbolic manifolds, Invent. Math. 117 (1994) 207–225
  • S Bleiler, C Hodgson, Spherical space forms and Dehn filling, Topology 35 (1996) 809–833.
  • A Fathi, F Laudenbach, V Poenaru et al, Travaux de Thurston sur les surfaces, Asterisque 66–67 (1979)
  • S Gallot, D Hulin, J Lafontaine, Riemannian geometry, Springer–Verlag (1991)
  • J Hass, Minimal surfaces in manifolds with $S^1$ actions and the simple loop conjecture for Seifert fibred spaces, Proc. Amer. Math. Soc. 99 (1987) 383–388
  • J Hass, H Rubinstein, S Wang, Boundary slopes of immersed surfaces in 3–manifolds, J. Differential Geom. 52 (1999) 303–325
  • J Hass, S Wang, Q Zhou, On finiteness of the number of boundary slopes of immersed surfaces in 3–manifolds, Proc. Amer. Math. Soc. 130 (2002) 1851–1857
  • C Hodgson, S Kerckhoff, Universal bounds for hyperbolic Dehn surgery, preprint
  • M Lackenby, Word hyperbolic Dehn surgery, Invent. Math. 140 (2000) 243–282
  • H Masur, Measured foliations and handlebodies, Ergod. Th. Dynam. Sys. 6 (1986) 99–116
  • J Morgan, On Thurston's uniformization theorem for three-dimensional manifolds, in The Smith conjecture (New York, 1979) 37–125, Pure Appl. Math., 112, Academic Press.
  • M Scharlemann, and Y-Q Wu, Hyperbolic manifolds and degenerating handle additions, J. Austral. Math. Soc. 55 (1993) 72–89
  • W Thurston, The geometry and topology of three-manifolds, Princeton (1980)
  • W Thurston, On the geometry and dynamics of diffeomorphisms of surfaces, Bull. Amer. Math. Soc. 19 (1989) 417–431 list